FDA Warns about Bone Fracture Risks with Invokana

FDA Warns about Bone Fracture Risks with Invokana

FDA Warns about Bone Fracture Risks with Invokana


The Food and Drug Administration (FDA) has updated the warning label of the type 2 diabetes drug canagliflozin (Invokana, Invokamet) to warn about the increased risk of bone fractures and reduced bone mineral density for those taking canagliflozin.

This warning comes soon after an FDA warning in May in which the agency said Invokana could cause ketoacidosis, a condition in which dangerous levels of toxic acids build up in the blood, Drugwatch.com reports. If not treated, ketoacidosis can be fatal.

In 2013, Invokana was the first drug in the new class of sodium-glucose co-transporter 2 (SGLT-2) inhibitors to be approved by the FDA. In 2014, the FDA approved Invokamet, a combination drug containing canagliflozin and metformin, according to Drugwatch. These medications are used, in addition to diet and exercise, to help control blood sugar in adults with type 2 diabetes. The FDA cautions patients that when diabetes is not properly treated, it can result in serious health consequences including blindness, nerve and kidney damage, and heart disease.

The labels for Invokana and Invokamet already included information about the risk for bone fractures in the adverse reactions section. After recent clinical trials confirmed evidence that the drugs increase the risk of bone fracture, the FDA updated the information under the Warnings and Precautions section of the label.

A separate clinical trial found elderly patients who took canagliflozin for more than two years suffered losses in bone mineral density in their hips and lower spines. The FDA added that information to the adverse reactions section of the drug’s label.

The FDA recommends that health care professionals consider the factors that contribute to fracture risk prior to prescribing canagliflozin. Patients should discuss factors that may increase their risk for bone fractures, but the agency cautions that patients should not stop or change any diabetes medicine without first discussing this with a health care professional.

The FDA said the safety announcement was necessary because bone fractures have been seen in patients taking canagliflozin. Fractures can occur as early as 12 weeks after the patient started taking the medicine, according to the safety announcement. Canagliflozin has also been linked to decreases in bone mineral density of the hip and lower spine.

The FDA is continuing to evaluate the risk of bone fractures with other drugs in the SGLT-2 inhibitor class, including Farxiga and Xigduo (dapagliflozin), and Jardiance, Glyxambi, and Synjardy (empaglifozin) to determine if additional label changes or studies are needed.

 

 

This entry was posted in Health Concerns, Pharmaceuticals and tagged , , , , . Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.